Lightning, Loudoun
- When
- August 12, 6:54 PM EST
- Where
- Loudoun County, Ashburn
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
A home was damaged by a lightning-related fire.
Lightning struck a home on Summerhouse Place in Ashburn on the evening of the 12th. The resulting fire caused $35,000 damage and sent one resident to the hospital to be treated for smoke inhalation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Lightning struck a home on Summerhouse Place in Ashburn on the evening of the 12th. The resulting fire caused $35,000 damage and sent one resident to the hospital to be treated for smoke inhalation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM EST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT TUE AUG 12 2003 CORRECTED TO ADD XTNDD DISCUSSION .SHORT TERM...(TNGT/WED)... WX FCST/PTN PRETTY MUCH ON TRACK W/ ISOLD CELLS POPPING UP RANDOMLY ACROSS THE CWA. WIND FIELD IS VERY LGT AND MAIN THREAT WL BE VERY HVY RAIN. ALREADY ONE FFW ISSUED FOR XTRM WRN CORNER OF GRANT CO. RDR OPERATOR WL MONITOR 1 HR/3 HR RA TOTALS CLOSELY. XPCTG STORMS TO BE ON THE WANE LATER THIS EVE W/ LOSS OF HTG. ONCE AGN PTCHY OVRNGT FOG SHOULD DVLP...AND THEN A REPEAT OF THIS AFTNS WX. FEEL THE CHC WL BE DCRSG DURG THE AFTN ALONG THE MD/PA BORDER AS HIGH PRES BEGINS BUILDING INTO THE MID ALTC. TEMPS MU80S E OF THE MTNS. WOODY .LATER PERIODS...THIS CYCLE FCST DOMINATED BY BLDG H5 RDG OVR CNTR OF CONUS. SFC HIPRES OHD SHUD SUPRESS MUCH OF THE CNVTCV ACTVTY. WL CARRY LOW END POPS WED NGT TIL ABT MIDNGT OVR FM SHORT TERM SIDE. THEN...WL HV 20 POPS THU AFTN-EVE XCPT 30S IN THE SW WHERE RDGG WL BE WEAKEST AND OROGRAPHICS WL GIVE A LTL XTRA BOOST. WNDS WL BE LGT...BUT WL BCM NWLY THU. THUS...COMPRESSIONAL WARMING COMES INTO PLAY DUE TO DWNSLOPING. THU MAXT BUMPED UP SVRL...CLOSE TO MAV/FWC BLEND. HTS .EXTENDED SAT-TUE...BASED ON MODEL CONSENSUS WILL KEEP PREIOD DRY. H5 RIDGE OVER HEAD WITH RIDGING AT THE SURFACE. A COUPLE OF FRONTS PROGGED TO MOVE THROUGH THE AREA. H7 RH WILL BE LESS THAN 50 PCT. TEMPERATURES WILL BE ABOVE NORMAL...HIGHS IN THE UPPER 80S TO LOWER 90S WITH LOWS IN THE MID 60S. CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-130800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1122 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. IN SOME LOCATIONS SOIL CONDITIONS ARE NEARLY SATURATED. ADDITIONAL HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING IN THESE AREAS. HOWEVER...WIDESPREAD FLOODING IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ABW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 12SW BAYARD WV FLASH FLOOD
08/12/03 GRANT ROUTE 90 WASHED OUT BY
FLOOD WATERS SOUTHWEST OF
BAYARD 4 INCHES OF RAIN
MEASURED IN 30 MINUTES IN
THE WESTERN TIP OF THE
COUNTY WITH SIGNIFICANT
FLOODING REPORTED.
EMERGENCY SERVICES
REPORT.MDZ004-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 453 PM EDT TUE AUG 12 2003 ...STRONG THUNDERSTORM APPROACHING FREDERICK... AT 453 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BALLENGER CREEK...MOVING NORTH AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG...FREDERICK...NEW MARKET... THURMONT...WALKERSVILLE AND WOLFSVILLE WILL BE AFFECTED BY THIS STORM THROUGH 600 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 10SW BAYARD WV FLASH FLOOD
08/12/03 GRANT NUMEROUS BASEMENTS
FLOODED AND WILSON ROAD
WASHED OUT. LAW
ENFORCEMENT REPORT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 PM URBANA MD WIND DAMAGE
08/12/03 FREDERICK LAW ENFORCEMENT REPORTS
TREES DOWN ON URBANA PIKE
NEAR URBANA.MDZ005-122245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 PM EDT TUE AUG 12 2003 ...STRONG THUNDERSTORM APPROACHING WESTMINSTER... AT 540 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER REESE...MOVING NORTHWEST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF HAMPSTEAD...MANCHESTER...TANEYTOWN AND WESTMINSTER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
VAZ037-038-050-122300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 600 PM EDT TUE AUG 12 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN ALBEMARLE COUNTY AND AROUND CHARLOTTESVILLE... DOPPLER RADAR AT 600 PM SHOWED THUNDERSTORMS WITH VERY HEAVY RAIN NEAR CHARLOTTESVILLE AND OVER EASTERN AND SOUTHERN ALBEMARLE COUNTY. RAINFALL RATES IN THE HEAVIEST ACTIVITY ARE 1 TO 2 INCHES PER HOUR. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE AND IN LOW SPOTS. FREQUENT LIGHTNING IS ALSO OCCURRING. WIND GUSTS TO 40 MPH ARE POSSIBLE. THE THUNDERSTORMS ARE MOVING SLOWLY NORTH NORTHEAST AND WILL AFFECT EASTERN GREENE AND WESTERN ORANGE COUNTIES AFTER 630 PM. RDH
The Sterling radar (KLWX), 18 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 lightning. Local standard time, as filed.
A home was damaged by a lightning-related fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337284.